Oklahoma, 2012

Hail and Damaging Wind in Oklahoma, June 11, 2012

June 11, 2012 · NWS OUN · 7 events in 2 counties and zones

A cold front pushed into southern Oklahoma during the evening. Elevated instability and a modest low level jet were enough to lead to scattered elevated supercells over parts of southern and central Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$800
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A cold front pushed into southern Oklahoma during the evening. Elevated instability and a modest low level jet were enough to lead to scattered elevated supercells over parts of southern and central Oklahoma. Storms produced large hail and damaging winds in Carter and Garvin counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 11, 5:31 PM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Jun 11, 5:31 PM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
631 PM CDT MON JUN 11 2012

.AVIATION...
CONDITIONS WILL MAINLY BE VFR EXCEPT FOR SCATTERED THUNDERSTORMS
AND PERHAPS SOME MVFR CIGS TOMORROW AFTERNOON SOUTH AS WARM FRONT
SLOWLY LIFTS NORTH. SCATTERED THUNDERSTORMS WILL BE POSSIBLE
TONIGHT IN THE SOUTH NEAR THE FRONTAL BOUNDARY... BUT
PROBABILITIES AT TAF SITES ARE TOO LOW FOR A TEMPO GROUP. PROB30
GROUPS ARE INCLUDED IN THE SOUTHWEST OKLAHOMA AND KSPS TAFS FOR
TOMORROW.

&&

.PREV DISCUSSION... /ISSUED 428 PM CDT MON JUN 11 2012/

DISCUSSION...
THE BIGGEST CHALLENGES ARE SEVERE THUNDERSTORM AND RAIN CHANCES
THROUGH WEDNESDAY.

THROUGH 10 PM CDT TONIGHT...BELIEVE THE BEST CHANCES FOR SEVERE
STORMS WILL OVER WESTERN NORTH TEXAS AND POSSIBLY FAR SOUTHERN
OKLAHOMA NEAR A SURFACE BOUNDARY...WHERE KEPT 20/30 PERCENT
CHANCES. STORMS WERE DEVELOPING NEAR ABILENE TEXAS WHERE THE CAP
HAS BEEN BROKEN AND WILL MOVE EAST AND POSSIBLY NORTHEAST. WITH
THE AIR BEING UNSTABLE WITH SOME SHEAR...THINK LARGE
HAIL...POSSIBLY AS LARGE AS BASEBALLS...AND DAMAGING WIND OF 65
MPH OR GREATER WILL BE THE MAIN HAZARDS. MOST OF THESE STORMS WILL
STAY SOUTH OF THE FORECAST AREA. NOTICED THE LATEST HRRR RUNS
INDICATED ISOLATED DEVELOPMENT EAST OF I-35...SO KEPT 20 PERCENT
IN THESE AREAS...THOUGH CONFIDENCE OF DEVELOPMENT REMAINS QUITE
LOW DUE TO STRONG CAPPING.

AFTER 10 PM CDT TONIGHT...KEPT RAIN CHANCES SOUTH OF A CLINTON TO
OKLAHOMA CITY TO SWEETWATER LINE. ADDITIONAL STORMS MAY DEVELOP
NEAR THE LINE MENTIONED ABOVE BETWEEN 10 PM AND 4 AM AS LATEST
MODELS INDICATED THE MID LEVEL CAP WEAKENING WITH 700 MB
TEMPERATURES COOLING TO +9/10C. WITH ABUNDANT INSTABILITY AND A
GOOD AMOUNT OF SHEAR...A FEW STORMS MAY BE SEVERE WITH LARGE
HAIL...POSSIBLY VERY LARGE...AND DAMAGING WIND. THE FOCUS FOR
LIFT APPEARS TO BE WEAK...SO WIDESPREAD SEVERE SEEMS UNLIKELY.
LOCALLY HEAVY RAINFALL MAY BE POSSIBLE AS WELL.

TUESDAY...KEPT RAIN CHANCES ACROSS MUCH OF THE AREA WITH THE
HIGHEST CHANCES OVER SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS
WHERE BEST MOISTURE AND INSTABILITY ARE FORECAST. SOME STORMS
MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WIND...MAINLY DURING
THE LATE AFTERNOON AND EVENING HOURS...THOUGH LARGE HAIL THREAT
MAY BE LOWER COMPARED TO TONIGHT.

WEDNESDAY INTO THURSDAY...KEPT LOWER CHANCES FOR SHOWERS AND
STORMS OVER THE AREA. CANNOT RULE OUT A FEW SEVERE STORMS
BOTH DAYS.

FRIDAY THROUGH NEXT MONDAY...HOTTER AND DRIER WEATHER
IS EXPECTED. A FEW STORMS MAY BE POSSIBLE DURING THIS TIME
FRAME...BUT DID NOT MENTION DUE TO LOW CONFIDENCE.

MBS

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  68  85  66  86 /  20  20  40  30
HOBART OK         64  87  67  89 /  20  40  40  30
WICHITA FALLS TX  69  88  71  91 /  40  30  50  30
GAGE OK           55  84  62  88 /   0  20  40  30
PONCA CITY OK     60  86  61  86 /   0   0  20  30
DURANT OK         71  87  70  88 /  50  30  40  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Jun 11, 10:55 AM CST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT MON JUN 11 2012

OKZ004>048-050>052-TXZ083>090-121100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT MON JUN 11 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF WESTERN NORTH TEXAS AND SOUTHEAST OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS EAST OF A LINE FROM STROUD...TO NORMAN...
TO DUNCAN...TO HENRIETTA TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM LATE
THIS AFTERNOON THROUGH EARLY TUESDAY MORNING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR POSSIBLE SEVERE WEATHER OPERATIONS
FROM LATE THIS AFTERNOON UNTIL EARLY TUESDAY MORNING.

DISCUSSION...
A WEAK COLD FRONT WILL CONTINUE TO PUSH SLOWLY SOUTHWARD THROUGH
PARTS OF CENTRAL AND SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. A
MOIST AIRMASS REMAINS IN PLACE AHEAD OF THE FRONT. STRONG
INSTABILITY IS EXPECTED TO DEVELOP THIS AFTERNOON AS TEMPERATURES
WARM INTO THE 80S AND 90S. HOWEVER...A LAYER OF WARM AIR AT MID
LEVELS WILL LIKELY SUPPRESS THUNDERSTORM DEVELOPMENT FOR MUCH OF THE
DAY. IF AFTERNOON HEATING AND CONVERGENCE ALONG THE FRONT ARE ABLE
TO OVERCOME THE CAP...THE RESULTING STORMS WILL BE CAPABLE OF
PRODUCING HAIL TO THE SIZE OF BASEBALLS...AND STRONG WIND GUSTS TO
65 MPH.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY JUN 12.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...20 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
A RISK OF SEVERE STORMS WILL CONTINUE TUESDAY AND TUESDAY NIGHT
ACROSS WEST-CENTRAL AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
STRONG STORMS WILL BE POSSIBLE YET AGAIN ON WEDNESDAY...THROUGHOUT
OKLAHOMA AND NORTH TEXAS. A SLIGHT CHANCE OF THUNDERSTORMS WILL
CONTINUE ON THURSDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
TUESDAY.

CMS/II

In the hours before

Special weather statement, Jun 11, 7:15 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
815 PM CDT MON JUN 11 2012

TXZ089-090-120145-
CLAY TX-ARCHER TX-
815 PM CDT MON JUN 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLAY AND
SOUTHEASTERN ARCHER COUNTIES UNTIL 845 PM CDT...

AT 813 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES
SOUTHEAST OF OLNEY...MOVING NORTHEAST AT 40 MPH. THIS STORM HAS
PRODUCTED BASEBALL SIZE HAIL NEAR NEWCASTLE TEXAS. IF THIS STORM
MAINTAINS ITS INTENSITY... A SEVERE THUNDERSTORM WARNING WILL BE
NEEDED FOR PORTIONS OF ARCHER AND CLAY COUNTIES.

LOCATIONS IMPACTED INCLUDE... WINDTHORST AND SHANNON.

MONITOR THE SITUATION CLOSELY. BE READY TO ACT QUICKLY IF A
WARNING IS ISSUED OR IF STORMS THREATEN YOU.

LAT...LON 3369 9842 3369 9841 3353 9817 3351 9817
      3347 9822 3347 9842 3340 9842 3340 9862
TIME...MOT...LOC 0113Z 215DEG 34KT 3328 9858
Special weather statement, Jun 11, 7:58 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
858 PM CDT MON JUN 11 2012

OKZ046-050-120215-
LOVE OK-CARTER OK-
858 PM CDT MON JUN 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LOVE AND
SOUTHEASTERN CARTER COUNTIES UNTIL 915 PM CDT...

AT 857 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WILSON...
MOVING NORTHEAST AT 40 MPH. THIS STORM IS INCREASING IN INTENSITY
AND MAY BECOME SEVERE.

LOCATIONS IMPACTED INCLUDE... ARDMORE...LONE GROVE AND OVERBROOK.

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3411 9747 3434 9720 3413 9700 3397 9733
TIME...MOT...LOC 0157Z 231DEG 34KT 3409 9734

..SPEG.

The radar

The Norman radar (KTLX), 129 km away, was scanning. The volume nearest the first event began at 02:24 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Carter

When
June 11, 8:25 PM CST
Where
Carter County, 0.69 mi S of Lone Grove
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
34.170, -97.260

Hail, Carter

When
June 11, 8:30 PM CST
Where
Carter County, 2.69 mi SW of Ardmore
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.140, -97.170

Hail, Carter

When
June 11, 8:30 PM CST
Where
Carter County, 0.69 mi S of Lone Grove
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
34.170, -97.260

Hail, Carter

When
June 11, 9:45 PM CST
Where
Carter County, 4 mi E of Wilson
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.160, -97.360

The hail fell approximately 1 mile east of Keller road and US highway 70.

Hail, Carter

When
June 11, 10:40 PM CST
Where
Carter County, 2.29 mi E of Healdton
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
34.230, -97.450

The hail fell at the intersection of Cimmaron and Catllemens road.

Hail, Garvin

When
June 11, 11:25 PM CST
Where
Garvin County, 1.84 mi WSW of Paoli
Measured
1 in hail
Reported by
COOP Observer
Coordinates
34.820, -97.290

Thunderstorm Wind, Garvin

When
June 11, 11:45 PM CST
Where
Garvin County, 1.38 mi N of Elmore City
Measured
52 kt (60 mph) estimated gust
Property damage
$800
Reported by
Public
Coordinates
34.640, -97.400

Several large tree limbs were blown down. Time was estimated based on radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385901, 385902, 385903, 385905, 385906, 385907, 385909.